Skip to main content
×
×
Home

Experience of thioridazine use before and after the Committee on Safety of Medicines warning

  • Tim Matthews (a1) and Sian Nersy Weston (a2)
Abstract
Aims and Method

To describe the use of thioridazine in a population of adults with learning disabilities at the time of the warning issued by the Committee on Safety of Medicines (CSM). Also, to observe the result of discontinuation of thioridazine and to examine factors that were associated with adverse events. Retrospective case note analysis was carried out for a sample of individuals with a learning disability.

Results

Over 50% of those on regular thioridazine experienced adverse events during or following drug withdrawal. Adverse events were significantly associated with the duration of previous thioridazine prescription. Higher drug dosage and a more severe degree of learning disability may also be factors linked to poorer outcomes.

Clinical Implications

More caution may be required when reducing or withdrawing antipsychotic medication in this patient group.

  • View HTML
    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Experience of thioridazine use before and after the Committee on Safety of Medicines warning
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Experience of thioridazine use before and after the Committee on Safety of Medicines warning
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Experience of thioridazine use before and after the Committee on Safety of Medicines warning
      Available formats
      ×
Copyright
This is an Open Access article, distributed under the terms of the Creative Commons Attribution (CC-BY) license (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted re-use, distribution, and reproduction in any medium, provided the original work is properly cited.
References
Hide All
Ahmed, Z., Fraser, W., Kerr, M. P., et al (2000) Reducing antipsychotic medication in people with a learning disability. British Journal of Psychiatry, 176, 4246.
Branford, D. (1996) Factors associated with the successful or unsuccessful withdrawal of antipsychotic drug therapy prescribed for people with learning disabilities. Journal of Intellectual Disability Research, 40, 322329.
Briggs, R. (1989) Monitoring and evaluating psychotropic drug use for persons with mental retardation: a follow-up report. American Journal of Mental Retardation, 93, 633639.
British Medical Association & Royal Pharmaceutical Society of Great Britain (2001) British National Formulary (March issue). London & Wallingford: BMJ Books and Pharmaceutical Press.
Chief Medical Officer (2000) Thioridazine: Restricted Indications and New Warnings on Cardiotoxicity (CMO/2000/29). Cardiff: National Assembly of Wales.
Deb, S. & Fraser, W. (1994) The use of psychotropic medication in people with learning disability. Human Psychopharmacology, 9, 219272.
Fielding, L.T., Murphy, R. J., Reagan, M.W., et al (1980) An assessment programme to reduce drug use with the mentally retarded. Hospital and Community Psychiatry, 31, 771773.
Wressell, S. E., Tyrer, S. P. & Berney, T. P. (1990) Reduction in antipsychotic drug dosage in mentally handicapped patients. A hospital study. British Journal of Psychiatry, 157, 101106.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

BJPsych Bulletin
  • ISSN: 0955-6036
  • EISSN: 1472-1473
  • URL: /core/journals/bjpsych-bulletin
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 5 *
Loading metrics...

Abstract views

Total abstract views: 15 *
Loading metrics...

* Views captured on Cambridge Core between 2nd January 2018 - 21st July 2018. This data will be updated every 24 hours.

Experience of thioridazine use before and after the Committee on Safety of Medicines warning

  • Tim Matthews (a1) and Sian Nersy Weston (a2)
Submit a response

eLetters

No eLetters have been published for this article.

×

Reply to: Submit a response


Your details


Conflicting interests

Do you have any conflicting interests? *